Alert archive / Texas / Special Weather Statements in 2017

Special Weather Statement, NWS San Angelo, TX

March 21, 2017Tom Green County, Texas

NWS San Angelo, TX issued this special weather statement at Mar 21, 2017, 8:05 PM CDT for Tom Green County, Texas. It was in force for 55 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Mar 21, 2017, 8:05 PM CDT (01:05 UTC)
Expired
Mar 21, 2017, 9:00 PM CDT
In force
55 min
Issued by
NWS San Angelo, TX

County Tom Green County, TX

The radar

The San Angelo radar (KSJT), 35 km from the middle of the area, began a volume at 01:05 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Midland Regional, TX (KMAF), launched 00:00Z, 1.1 hours before the alert went out and 156 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 00:00Z on 2017-03-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 18 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 00:00Z on 2017-03-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 4 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
18 J/kg
Mixed-layer CIN
-2 J/kg
Mixed-layer LCL
4182 m above ground
0-6 km bulk shear
18 kt
0-1 km storm-relative helicity
4 m²/s²
0-3 km storm-relative helicity
13 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

580 
WWUS84 KSJT 220105
SPSSJT

Special Weather Statement
National Weather Service San Angelo TX
805 PM CDT TUE MAR 21 2017
 
TXZ065-072-220200-
Tom Green TX-Coke TX-
805 PM CDT TUE MAR 21 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN COKE AND
NORTHEASTERN TOM GREEN COUNTIES UNTIL 900 PM CDT...

At 804 PM CDT, Doppler radar was tracking a strong thunderstorm 7
miles north of Water Valley, or 14 miles southwest of Robert Lee, 
moving southeast at 10 mph. Another weaker storm will also affect 
northern areas of San Angelo between now and 9 PM. 

Dime size hail and wind gusts up to 50 mph will be possible with this
storm.

This strong thunderstorm will be near...
  Grape Creek and Carlsbad around 900 PM CDT. 

Other locations impacted by this storm include Harriet.

LAT...LON 3180 10075 3186 10063 3149 10018 3143 10061
TIME...MOT...LOC 0104Z 320DEG 11KT 3177 10068 

$$

sn

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Angelo, TX wrote its last area forecast discussion before this special weather statement went out at Mar 21, 6:33 PM CDT, 1 hour 32 minutes earlier.

Area forecast discussion, Mar 21, 6:33 PM CDT, 1 hour 32 minutes before
Area Forecast Discussion
National Weather Service San Angelo TX
633 PM CDT Tue Mar 21 2017

.AVIATION...
/00Z TAFS/

Isolated thunderstorms near KABI and KSJT should dissipate early
this evening. Otherwise MVFR stratus returns late tonight over
most terminals, lifting or scattering out by noon. KSOA will
likely fall below its ceiling of 1200 AGL for early to mid
morning.

&&

.PREV DISCUSSION... /issued 356 PM CDT Tue Mar 21 2017/

SHORT TERM...
(Tonight and Wednesday)

A cold front will move into the Big Country late this afternoon or
early this evening, while a dry line approaches our western
counties. Currently temperatures are in the 80s to near 90 degrees,
and forecast to top out in the upper 80s to mid 90s. Heating this
afternoon may be enough to break the cap, allowing for the
development of isolated showers and thunderstorms along the dryline
and cold front. High resolution models continue to hint at this
solution, so slight chance PoPs were continue across mainly the
northern two thirds of the forecast area. Any convection that does
develop should dissipate by mid to late evening. Overnight low
temperatures will mainly be in the mid 50s to near 60 degrees.

Another unseasonably warm day is forecast on Wednesday, with highs
mainly in the 80s. Skies will be mostly cloudy in the morning,
becoming partly cloudy during the afternoon hours, with southeast
winds of 12 to 16 mph.

LONG TERM...
(Thursday through Tuesday)

A potent upper level trough will move east across the central and
southern Rockies on Thursday and will develop into a closed upper
low over the Texas Panhandle by Friday morning. Strong south winds
will develop ahead of the system on Thursday and may reach Wind
Advisory criteria for roughly the western half of the forecast
area into the evening hours. This system still looks promising
for scattered showers and thunderstorms across the area mainly
Thursday night, when forcing aloft coincides with an eastward
advancing dryline/Pacific front. Will maintain chance to likely
POPs Thursday night, tapering off across southeast counties Friday
morning. Given strong shear and steep mid level lapse rates, a few
strong to severe storms will be possible Thursday night, however,
instability will be limited due to the system coming through
during the overnight hours.

Dry and cooler weather is expected behind the system for Friday
and Saturday, with highs in the upper 70s and lower 80s. Another
minor shortwave will move across the southern Rockies Saturday
night and into the southern Plains on Sunday. Moisture will be
limited with this system, with rain chances confined to far
east/southeast counties late Sunday afternoon and evening.
Monday looks dry, with the next chance for showers and
thunderstorms by next Tuesday as yet another upper level trough
affects the region. Lots of uncertainty with this system as the
GFS remains wet, while the latest ECMWF is trending weaker and
drier.

&&

.PRELIMINARY POINT TEMPS/POPS...
Abilene 	 56  84  60  83 /  20   5   5   5
San Angelo 	 59  89  60  84 /  20   5   5   5
Junction 	 59  84  59  82 /  10   0   5   5
Brownwood 	 59  84  59  82 /  20   0   5   5
Sweetwater 	 57  84  60  83 /  20   5   5   5
Ozona      	 59  85  61  80 /  10   0   5  10

&&

.SJT WATCHES/WARNINGS/ADVISORIES...
None.
&&

99/99/04
Hazardous weather outlook, Mar 21, 5:25 PM CDT, 2 hours 40 minutes before
Hazardous Weather Outlook
National Weather Service SAN ANGELO TX
525 PM CDT Tue Mar 21 2017

TXZ049-054-064>066-071>073-076>078-098-099-113-114-127-128-139-
140-154-155-168>170-222230-
Fisher-Nolan-Sterling-Coke-Runnels-Irion-Tom Green-Concho-
Crockett-Schleicher-Sutton-Haskell-Throckmorton-Jones-Shackelford-
Taylor-Callahan-Coleman-Brown-McCulloch-San Saba-Menard-Kimble-
Mason-
525 PM CDT Tue Mar 21 2017

This Hazardous Weather Outlook is for portions of west central
Texas.

.DAY ONE...Tonight

Isolated thunderstorms are possible from the Concho Valley north
into the Big Country tonight as a weak cold front moves south.
The main threats are strong gusty winds, dangerous lightning and
small hail.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Thunderstorms are possible Thursday night into Friday across West
Central Texas. A few storms may become strong to severe, with
hail, gusty winds, and dangerous lightning being the main hazards.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated at this time.

In the hours before

Special weather statement, Mar 21, 6:22 PM CDT, 1 hour 43 minutes before
Special Weather Statement
National Weather Service San Angelo TX
622 PM CDT TUE MAR 21 2017

TXZ113-114-220015-
Shackelford TX-Jones TX-
622 PM CDT TUE MAR 21 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN JONES AND NORTHERN
SHACKELFORD COUNTIES UNTIL 715 PM CDT...

At 620 PM CDT, Doppler radar was tracking a few strong thunderstorms
from near Hamlin, to Stamford, into northwestern Shackelford
County, moving east at 15 mph.

Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

This storm will remain over mainly rural areas of northern Jones and
northern Shackelford Counties, including the following locations:
Funston, Big Country Baptist Assembly, The Intersection Of US-180 And
Ranch Road 126, The Intersection Of US-180 And Farm Road 600, Tuxedo
and Us-180 Near The Shackelford-Stephens County Line.

LAT...LON 3273 9910 3275 10014 3296 10014 3295 9910
TIME...MOT...LOC 2320Z 266DEG 11KT 3293 10006

sn
Special weather statement, Mar 21, 6:37 PM CDT, 1 hour 28 minutes before
Special Weather Statement
National Weather Service San Angelo TX
637 PM CDT TUE MAR 21 2017

TXZ064-065-072-220030-
Tom Green TX-Coke TX-Sterling TX-
637 PM CDT TUE MAR 21 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN COKE...SOUTHEASTERN
STERLING AND NORTH CENTRAL TOM GREEN COUNTIES UNTIL 730 PM CDT...

At 636 PM CDT, Doppler radar was tracking a strong thunderstorm near
Broome, or 13 miles southeast of Sterling City, moving east at 20
mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

This strong thunderstorm will be near...
  Water Valley around 650 PM CDT.

Other locations impacted by this storm include The Intersection Of
Highway 208 And Ranch Road 2662 and Us-87 Near The Coke-
Tom Green County Line.

LAT...LON 3161 10088 3179 10090 3189 10034 3162 10031
TIME...MOT...LOC 2336Z 264DEG 19KT 3172 10081

sn
Special weather statement, Mar 21, 6:55 PM CDT, 1 hour 10 minutes before
Special Weather Statement
National Weather Service San Angelo TX
655 PM CDT TUE MAR 21 2017

TXZ054-065-220100-
Nolan TX-Coke TX-
655 PM CDT TUE MAR 21 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN COKE AND
SOUTHWESTERN NOLAN COUNTIES UNTIL 800 PM CDT...

At 655 PM CDT, Doppler radar was tracking a strong thunderstorm over
Silver, or 18 miles northwest of Robert Lee, moving southeast at 15
mph.

Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

This strong thunderstorm will be near...
  Silver around 700 PM CDT.
  Spence Reservoir Near Paint Creek Recreation Area around 740 PM
  CDT.
  Sanco around 745 PM CDT.
  Robert Lee around 800 PM CDT.

Other locations impacted by this storm include The Intersection Of
Highway 158 And Ranch Road 2059 and Oak Creek Reservoir.

LAT...LON 3208 10034 3208 10023 3178 10048 3196 10082
      3209 10081 3209 10067 3216 10066
TIME...MOT...LOC 2355Z 301DEG 13KT 3207 10072

sn
Special weather statement, Mar 21, 7:37 PM CDT, 28 minutes before
Special Weather Statement
National Weather Service San Angelo TX
737 PM CDT TUE MAR 21 2017

TXZ049-054-113-127-220130-
Fisher TX-Nolan TX-Jones TX-Taylor TX-
737 PM CDT TUE MAR 21 2017

...SIGNIFICANT WEATHER ADVISORY FOR JONES...NOLAN...SOUTHERN FISHER
AND WESTERN TAYLOR COUNTIES UNTIL 830 PM CDT...

At 736 PM CDT, Doppler radar was tracking a strong thunderstorm 8
miles northeast of Sweetwater, moving southeast at 20 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

This strong thunderstorm will be near...
  Trent around 810 PM CDT.
  Merkel around 825 PM CDT.

Other locations impacted by this storm include Funston, Gannon, Lake
Sweetwater, Busby, Capitola, Hodges, The Intersection Of US-
180 And Ranch Road 126, Truby, Camp Butman and Stith.

This includes Interstate 20 between Mile Markers 229 and 277.

LAT...LON 3287 9970 3214 10000 3233 10066 3266 10066
      3261 10015 3296 10014
TIME...MOT...LOC 0036Z 302DEG 16KT 3253 10029

sn
Special weather statement, Mar 21, 7:38 PM CDT, 27 minutes before
Special Weather Statement
National Weather Service San Angelo TX
738 PM CDT TUE MAR 21 2017

TXZ065-072-220145-
Tom Green TX-Coke TX-
738 PM CDT TUE MAR 21 2017

...SIGNIFICANT WEATHER ADVISORY FOR COKE AND NORTHEASTERN TOM GREEN
COUNTIES UNTIL 845 PM CDT...

At 738 PM CDT, Doppler radar was tracking a strong thunderstorm 7
miles southwest of Spence Reservoir Near Paint Creek Recreation Area,
or 12 miles west of Robert Lee, moving east at 20 mph.

Dime size hail and wind gusts up to 50 mph will be possible with this
storm.

This strong thunderstorm will be near...
  Spence Reservoir Near Paint Creek Recreation Area around 750 PM
  CDT.
  Tennyson and Orient around 845 PM CDT.

Other locations impacted by this storm include The Intersection Of
Highway 208 And Ranch Road 2662, The Intersection Of Highway 158 And
Ranch Road 2059, Us-87 Near The Coke-
Tom Green County Line, Harriet and Us-277 Near The Tom Green-
Coke County Line.

LAT...LON 3157 10082 3196 10082 3195 10023 3153 10024
TIME...MOT...LOC 0038Z 291DEG 18KT 3185 10070

sn
Special weather statement, Mar 21, 8:05 PM CDT, 0 minutes before
Special Weather Statement
National Weather Service San Angelo TX
805 PM CDT TUE MAR 21 2017

TXZ065-072-220200-
Tom Green TX-Coke TX-
805 PM CDT TUE MAR 21 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN COKE AND
NORTHEASTERN TOM GREEN COUNTIES UNTIL 900 PM CDT...

At 804 PM CDT, Doppler radar was tracking a strong thunderstorm 7
miles north of Water Valley, or 14 miles southwest of Robert Lee,
moving southeast at 10 mph. Another weaker storm will also affect
northern areas of San Angelo between now and 9 PM.

Dime size hail and wind gusts up to 50 mph will be possible with this
storm.

This strong thunderstorm will be near...
  Grape Creek and Carlsbad around 900 PM CDT.

Other locations impacted by this storm include Harriet.

LAT...LON 3180 10075 3186 10063 3149 10018 3143 10061
TIME...MOT...LOC 0104Z 320DEG 11KT 3177 10068

sn

The office that day

Everything else NWS San Angelo, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 21, 7:00 PM CDTSevere Thunderstorm WarningSJTCoke60 min
Mar 21, 7:37 PM CDTSpecial Weather StatementSJTJones, Nolan53 min
Mar 21, 7:38 PM CDTSpecial Weather StatementSJTCoke67 min

Nearby

Special Weather Statements in Texas, 2017Every special weather statement in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.